Health chiefs warn over heroin laced with synthetic opioids

Syndicate Post image

Health chiefs have issued a warning about heroin which could be laced with other lethal painkillers.

NHS Borders said it has seen a “small but concerning” number of drug users admitted to the Borders General Hospital over the weekend.

Information from Police Scotland suggests there could be some mixing of heroin laced with synthetic opioids, possibly fentanyl.

It is sometimes prescribed legally as a painkiller for the terminally ill and is about 50 times more potent than heroin and 100 times more potent than morphine.

Police said tiny quantities were potentially fatal, even to touch, which meant investigating officers needed to wear protective clothing to handle the substance.

Chris Faldon, nurse consultant health protection, NHS Borders, said: “Those in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids.

“They should watch carefully for the signs of an overdose. Symptoms include trouble breathing or shallow breathing, tiredness, extreme sleepiness or sedation, inability to think, walk, or talk normally, and feeling faint, dizzy, or confused.

“Be prepared to call 999 immediately for an ambulance if someone overdoses and administer naloxone (the drug used to reverse the effects of heroin overdoses) if available and competent to do so.”

Breaking

    Cancel